Ohio, 2019Ice Storm in Ohio, February 12, 2019
February 12, 2019 · NWS CLE · 1 event in 1 county or zone
An area of low pressure entered the lower Ohio Valley on the night of February 11th and moved northeast into the southern Great Lakes on the 12th. A warm front stretching east from this low lifted north into the region late on the 11th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure entered the lower Ohio Valley on the night of February 11th and moved northeast into the southern Great Lakes on the 12th. A warm front stretching east from this low lifted north into the region late on the 11th. Rain developed along this front, but temperatures ahead of the front in Northwest Ohio remained below freezing, as the front stalled along the Lake Erie shoreline. This allowed for a 9 to 12 hour period of freezing rain in the Toledo Metro Area on the morning of the 12th. Up to a four tenths of an inch of ice accumulation was reported in Lucas County. Ice accumulated on trees and numerous trees were downed across the area due to the weight of the ice and some modestly strong winds gusting to 30 mph. Some trees fell onto adjacent vehicles and buildings causing damage. Ice accumulation on trees and power lines also caused significant power outage issues over the area with more than 18,000 residents without power on the morning of the 12th. Several accidents were reported in the Toledo area and Interstate 280 was closed in both directions due to falling ice on the Veterans Glass City Skyway bridge. Most school districts in Lucas County were closed on the 12th due to anticipated icy road conditions. Selected spotter reports of ice accumulation include: 0.4 in Holland, 0.33 in Ottawa Hills, and 0.25 in Downtown Toledo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 11, 10:37 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 11, 10:37 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1037 PM EST Mon Feb 11 2019
.SYNOPSIS...
Low pressure over the southern Plains will move northeast into
the mid Mississippi valley overnight and reach Northern Indiana
by Tuesday morning. Meanwhile a weak warm front will remain
trapped along the southern shore of Lake Erie into northwest
Ohio. A stronger warm front associated with the low will lift
north into the area early Tuesday before a cold front trailing
the low sweeps east across the region Tuesday afternoon. Tuesday
night and Wednesday the low will reach New England as High
pressure fills the Gulf Coast states.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Extended the Winter Weather Advisory for Erie, Hancock, and
Seneca Counties until 4 AM. The widespread precipitation is just
starting to spread in from the south with a temperature of 31
degrees in Hancock County. With the rain beginning and northeast
winds continuing, suspect the increasing precipitation rates and
cooling due to melting will suppress warming enough that the
Advisory will be needed later into the night.
Counties along the periphery of the advisories all stand the
chance to see a light glaze before temperatures warm but this
window should be brief. Locations near Lake Erie are of
particular concern given the northeast flow off the lake but
happy to see the temperature at CLE reach 33 in the last hour.
Road temperatures outside of the advisory areas are also
running a little warmer and tend to above freezing.
In northwest Pennsylvania there is concern that we could see a
little more snow/sleet overnight and icing on Tuesday morning
for inland areas. Mainly eastern portions of these counties that
are slower to warm could see around an inch of slushy snow/ice
before the freezing rain gets going followed by icing amounts of
one to two tenths.
Previous discussion...Have issued an Ice Storm warning for
Lucas county in addition to the counties added to the winter
weather advisory earlier today.
Deep moisture will move north into the area this evening.
Unfortunately temperatures across the area continue to hold near
the freezing mark. For much of north central Ohio temps were
generally above freezing by a degree or two and are expected,
for the most part, to remain that way as warm advection brings
warmer air into the area just off the surface. Fortunately,
cold air is not being re-enforced in that area. For northwest
Ohio, temps were closer to 30 degrees and with ene flow off the
lake, temps should remain below freezing through much of the
night. Precip should move into the Tol area around 8pm and
continue overnight. Initially precip will be a mixed bag but
should quickly transition to freezing rain and some sleet as
warmer air aloft fills the boundary layer. QPF is disturbing
which could actually be helpful with more of the rain being
runoff vs ice buildup. Still brought ice totals in Lucas county
to near a quarter inch overnight. Counties adjacent to Lucas
County will likely also receive significant ice accumulations
and may need to be upgraded however for now it looks like the
advisory will hold. Will continue headlines for northwest PA as
well. Start time for precip will be closer to midnight and
should last into Tuesday before ending. Rain will continue,
moderate at times, through Tuesday before ending from the west
in snow Tuesday night. Will have an inch or so in grids for the
overnight. With rivers running high and a saturated ground, a
flood watch has been issued as well. Also...late Tuesday into
Tuesday night winds southwest winds will increase to around 20
to 30 mph with gusts to near 40.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The center of the mid level storm system will be just north of Lake
Erie by Wednesday morning. Strong west to southwest winds between 20
and 30 mph with gusts up to 45 mph will be likely ongoing during the
morning hours. A wind advisory will likely be needed during this
time. Much colder air aloft will be moving in on the back side of
the exiting low pressure system. 850 mb temperatures drop to around
-13C. We will see scattered snow showers over northern Ohio into
northwest Pennsylvania along with bands of lake effect snow. Snow
showers will decrease from west to east during the afternoon and
evening hours. Snow showers will continue over the primary Snowbelt
area through late evening. A dusting to 1 inch of snow will be
possible for most areas on Wednesday. 1 to 2 inches of snowfall may
be possible for the secondary Snowbelt areas and 1 to 3 with
isolated higher amounts for the primary Snowbelt areas.
Southerly winds will return on Thursday and help moderate the
temperatures back up to above average. We may see some dull sunshine
but high and mid level clouds will not completely clear out. Our
next storm system with an associate mid level wave will begin to
move into the Ohio River Valley Thursday night. We will be
widespread rain developing to our west and moving into to the area
overnight. There are some uncertainty on the track of the surface
low and overall upper level structure with the late week system.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
We begin seeing significant divergence in model solutions in the
extended forecast. In general, we are likely to see a deep upper
level trough moving through the eastern CONUS on Friday, though
there is a lot of variability in the exact strength and track. This
of course means there will be a lot of variability in the surface
low system and thus the resulting precipitation. In general though,
confidence in the occurrence of precipitation remains high, with
precipitation type and QPF staying low. Cold air and high pressure
is expected to build in on Saturday, with low temperatures dropping
to at least the low teens. The pattern stays active after that for
the foreseeable future, though details are very muddy at this point.
At least a slight chance of POPs remain through the rest of the
forecast.
&&
.AVIATION /00Z Tuesday THROUGH Saturday/...
Poor aviation conditions over the next 24 hours, with heavy
freezing rain possible at TOL and lesser amounts of freezing
rain expected at FDY/ERI. Locations closer to lake Erie are
starting off MVFR but widespread IFR is expected at all
terminals except perhaps ERI. Moisture will spread north
overnight with a wintry mix initially, transitioning to
rain/freezing rain overnight into Tuesday morning. Colder air
at the surface will hold on longest at TOL/ERI making them more
favorable for icing. Otherwise surface temperatures near or
above the freezing mark across central and northeast Ohio will
continue to gradually warm overnight. These terminals could see
a brief mix of ice pellets/snow/freezing rain but are expected
to quickly transition to rain, limiting impacts. Low
visibilities in fog and rain are expected overnight again with
many sites at or below 2 miles into Tuesday. Rain will tend to
become more showery with some breaks working in from the west
by midday Tuesday before filling in again later in the day.
Northeast winds will gradually veer around to the south through
the afternoon on Tuesday.
OUTLOOK...Non-VFR possible Tuesday afternoon into Wednesday.
Non-VFR again likely Friday into Friday night.
&&
.MARINE...
Conditions this week will be quite variable and drastic changes from
day to day on the lake. Easterly winds will begin to increase
overnight and Tuesday in response to a developing low pressure
across the Ohio River Valley. Winds will continue to increase to 30
to 40 knots Tuesday night into Wednesday with gusts up to 45 knots
possible. A Gale Watch remains in effect for Tuesday evening through
Wednesday evening. Winds will shift from easterly to briefly
southerly and back to westerly Tuesday through Wednesday. Winds
subside Wedneday evening and high pressure shifts overhead for
Thursday. The next low has a similar track although at this time
range, there is larger differences in timing and position relative
to Lake Erie and these details would have a significant effect on
winds.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late Tuesday night for OHZ003-006>014-
017>023-027>033-036>038-047-089.
Winter Weather Advisory until 4 AM EST Tuesday for OHZ009-017-
018.
Ice Storm Warning until 8 AM EST Tuesday for OHZ003.
Winter Weather Advisory until 8 AM EST Tuesday for OHZ006>008.
PA...Flood Watch through late Tuesday night for PAZ001>003.
Winter Weather Advisory until 1 PM EST Tuesday for PAZ001>003.
MARINE...Gale Watch from Tuesday evening through Wednesday evening for
LEZ142>149-162>169.
&&
SYNOPSIS...TK
NEAR TERM...KEC/TK
SHORT TERM...Griffin
LONG TERM...Saunders
AVIATION...KEC
MARINE...GriffinHazardous weather outlook, Feb 11, 11:30 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1130 PM EST Mon Feb 11 2019
OHZ003-130430-
Lucas-
1130 PM EST Mon Feb 11 2019
...ICE STORM WARNING IN EFFECT UNTIL 8 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
Flood Watch.
Wind gusts may approach 45 mph Tuesday night into Wednesday as
strong low pressure moves across the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ009-017-018-130430-
Erie-Hancock-Seneca-
1130 PM EST Mon Feb 11 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind gusts may approach 45 mph Tuesday night into Wednesday as
strong low pressure moves across the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ006>008-130430-
Wood-Ottawa-Sandusky-
1130 PM EST Mon Feb 11 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Flood Watch.
Wind gusts may approach 45 mph Tuesday night into Wednesday as
strong low pressure moves across the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010>014-019>023-027>033-036>038-047-089-130430-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
1130 PM EST Mon Feb 11 2019
...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind gusts may approach 45 mph Tuesday night into Wednesday as
strong low pressure moves across the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001>003-130430-
Northern Erie-Southern Erie-Crawford-
1130 PM EST Mon Feb 11 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Flood Watch.
Wind gusts may approach 45 mph Tuesday night into Wednesday as
strong low pressure moves across the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-130430-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1130 PM EST Mon Feb 11 2019
...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 11, 10:48 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1048 PM EST Mon Feb 11 2019
OHZ010>013-019-020-027>030-120600-
Lorain-Cuyahoga-Lake-Geauga-Huron-Medina-Wyandot-Crawford-
Richland-Ashland-
Including the cities of Lorain, Cleveland, Mentor, Chardon,
Norwalk, Medina, Upper Sandusky, Bucyrus, Mansfield, and Ashland
1048 PM EST Mon Feb 11 2019
...Light freezing rain spreading into the area...
As precipitation develops across the area, a light glaze of ice
will be possible on mainly bridges and untreated roadways through
1 AM. Temperatures are near the freezing mark in most areas and
are expected to continue to warm overnight. As temperatures warm,
precipitation will transition to rain. Motorists should exercise
caution while driving and be aware of the potential for slick
conditions.
Ice Storm, Lucas
- When
- February 12, 12:00 AM EST to 2:00 PM EST
- Where
- Lucas forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
An area of low pressure entered the lower Ohio Valley on the night of February 11th and moved northeast into the southern Great Lakes on the 12th. A warm front stretching east from this low lifted north into the region late on the 11th. Rain developed along this front, but temperatures ahead of the front in Northwest Ohio remained below freezing, as the front stalled along the Lake Erie shoreline. This allowed for a 9 to 12 hour period of freezing rain in the Toledo Metro Area on the morning of the 12th. Up to a four tenths of an inch of ice accumulation was reported in Lucas County. Ice accumulated on trees and numerous trees were downed across the area due to the weight of the ice and some modestly strong winds gusting to 30 mph. Some trees fell onto adjacent vehicles and buildings causing damage. Ice accumulation on trees and power lines also caused significant power outage issues over the area with more than 18,000 residents without power on the morning of the 12th. Several accidents were reported in the Toledo area and Interstate 280 was closed in both directions due to falling ice on the Veterans Glass City Skyway bridge. Most school districts in Lucas County were closed on the 12th due to anticipated icy road conditions. Selected spotter reports of ice accumulation include: 0.4 in Holland, 0.33 in Ottawa Hills, and 0.25 in Downtown Toledo.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in California, February 12 to 15, 20191 death · 2 injured · $23,000 · 79 kt wind · 167 events
- Flash Flooding and Flooding in California, February 12 to 15, 20194 injured · $760,000 · 37 events
- Tornadoes and Damaging Winds in Georgia, February 12, 2019$451,000 · EF0 · 26 events
- Winter Storm and Winter Weather in Vermont, February 12 to 13, 2019$160,000 · 16 events
- Winter Storm in New York, February 12 to 13, 2019$90,000 · 9 events
- Winter Storm and Flooding in California, February 12 to 17, 2019$3,000 · 0.25 in hail · 40 events
- Ice Storm and Winter Storm in Michigan, February 12 to 13, 2019$50,000 · 3 events
- Tornado and Hail in South Carolina, February 12, 2019$60 · EF1 · 12 events
- Strong Wind in Illinois, February 12 to 13, 2019$50,000 · 1 event
- High Wind in North Carolina, February 12 to 13, 2019$43,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in New York, February 12 to 13, 2019$5,000 · 29 events
- Winter Storm in Michigan, February 12 to 13, 201925 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807907.